A recent steep spike in drug overdose deaths in the city of Vancouver is a cause for concern, according to Vancouver Police.
Between two or three drug-related deaths are usually recorded in the city, but over the last 16 days there have been 11 deaths related to drug overdoses. The victims were between the ages of 20 and 56 and were found across the city in downtown, the Downtown Eastside, and neighbourhoods in east Vancouver.
Police maintain that not all of the individuals were known or experienced drug users, and the exact toxic substance responsible for their deaths is all known. But there is reason to believe that fentanyl, an artificial substance up to one hundred times more potent that morphine, could be the cause of their deaths.
“The VPD are reminding all drug users to exercise caution if they do decide to take non-regulated narcotics,” reads a statement. Drug users are advised by police to not use drugs alone, start with a small amount, and call 9-1-1 immediately if overdose symptoms start.
Early symptoms of an overdose of fentanyl include:
- severe sleepiness
- slow heartbeat
- trouble breathing or slow, shallow breathing
- cold, clammy skin
- trouble with walking
- trouble with talking
Over the past few years, there have been growing incidents of drug dealers substituting fentanyl for cocaine and other substances.